fbpx

3 Medication Recommendations That Should Drive You Crazy

I have a deep passion for trying to provide value while working as a clinical pharmacist.  I had a couple of negative experiences with providers when I first graduated.  From those poor recommendations and negative responses from the providers, my strategy has always been to put myself in the shoes of the provider who is reading my recommendation.  It does take time to learn how to best provide that value. I have unfortunately seen some very poor medication recommendations from pharmacists which I believe cause a loss in credibility and lots of frustration for primary care providers.  Here’s 3 examples that I’ve seen, that should drive you crazy. I hope you can learn from.

  1. “Please consider reassessing sliding scale insulin because it is not ideal practice.” That is a very factual statement, but one of my biggest pet peeves is telling a physician that something is inappropriate without giving an alternative. With this recommendation, we have to elaborate on what we should do with insulin therapy.  If the recommendation is literally accepted and insulin is discontinued, are we putting the patient at risk for severe hyperglycemia? There is also no data reported in this recommendation on where those blood sugars are and how much insulin is being used.
  2. “Flomax can cause orthostasis and increase the risk of falls in the elderly, please consider reassessing use.” Indeed Flomax (tamsulosin) can cause a significant drop in blood pressure and may increase fall risk.  With this recommendation, there is no helpful information here.  Is the patient actually falling?  What’s the blood pressure? This recommendation is incomplete. You have to include relevant information specific to a patient.
  3. “Cyclobenzaprine is not recommended for use in the elderly, please discontinue.” Again, we have no information for the provider to go off of.  Are they in pain? Is it PRN? How much are they using? Have they had any specific side effects?  You have to go deeper and provide some real concrete reasons specific to your patient to try to discontinue this medication as I agree that it is not the safest medication to use in an elderly patient.

For completeness sake, let’s take the cyclobenzaprine recommendation and provide a little more beef.  Here’s how I would rewrite this. Our 82 year old patient is reporting excessive sleepiness during the morning and remains on cyclobenzaprine 10 mg which she is taking every night.  She isn’t sure how much it helps her back pain. She is willing to try acetaminophen 500 mg at night.  Given the possible side effect of sedation, minimal efficacy, and the risk of cyclobenzaprine in the elderly (on the Beer’s list), consider discontinuing and initiating acetaminophen in its place?

Hopefully this demonstration helps young pharmacists and students get a sense of how to develop a case, write a recommendation and ultimately increase the likelihood of improving patient safety.  If you are looking for more practical real world pearls on this topic, you can check out my 3+ hour webinar of 20 digestible videos on Medication Recommendations. This is really a perfect training for students, new graduates or pharmacists learning to take on a more clinical role.

 

Written By Eric Christianson

October 24, 2018

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories